Texas, 2017Flash Flood in Texas, September 28, 2017
September 28, 2017 · NWS EPZ · 1 event in 1 county or zone
An upper low was located over southern Utah with strong southwest flow aloft. Low level winds were out of the east bringing in good low level moisture to the region as dew points were into the lower 60s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was located over southern Utah with strong southwest flow aloft. Low level winds were out of the east bringing in good low level moisture to the region as dew points were into the lower 60s. Thunderstorms developed around 2AM over western El Paso county and trained over the area for several hours producing rainfall amounts of 2 to over 4 inches in just a few hours which lead to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 27, 2:36 PM MST, 12 hours 43 minutes earlier.
Area forecast discussion, Sep 27, 2:36 PM MST, 12 hours 43 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
336 PM MDT Wed Sep 27 2017
.SYNOPSIS...
Upper low over western Arizona will slowly lift north to the
northern Rocky Mountains by Friday. The southerly flow aloft ahead
of this low, combined with moist low level east flow will keep the
clouds, cool temperatures and scattered thunderstorms going
through Friday. A few of these storms could become severe with
large hail and damaging winds. The low moves into the northern
plains Saturday and Sunday, allowing drier air and warmer
temperatures to return.
&&
.DISCUSSION...
Longwave trough persisting over the central Rockies down to
Arizona. Main upper low within the trough now over northwest
Arizona, with several weak short waves ejecting out of it. One
wave swept across central New Mexico this morning, producing a few
thunderstorms through the central CWA. Another wave is slowly
drifting into eastern Arizona at this time, with some convection
forming just ahead of the trough over far western New Mexico.
Further south, over the bootheel and northern Mexico, plenty of
sunshine has helped reach convective temperatures, and hence
plenty of CU has formed in theses areas, along with a few
thunderstorms.
Tonight through Friday...models showing conditions mostly
unchanged. Upper low is into southern Utah Thursday and into
western Wyoming Friday, with axis of upper trough remaining to our
west. This will allow south/southwest flow aloft to continue
bringing in tropical moisture. At low levels, stout east winds
will continue with several pushes of moisture coming in. Expect
widespread showers/thunderstorms to continue. PWs will remain
around 1 inch and with MUCAPEs of 500-1500 J/kg both days. With
PWs still over an inch tonight, and short waves moving into
western New Mexico, will keep Flash Flood Watch going through
tonight for the central CWA.
Saturday through Monday...as upper low lifts up into eastern
Montana, the upper trough axis will begin pulling through the area
mid day Saturday. Still a slight risk of thunderstorms early, with
skies clearing by late afternoon. Sunday and Monday look quite
pleasant with very few clouds and temperatures back to near
normal.
Tuesday and Wednesday...once the upper trough lifts out of area,
sub-tropical high builds back in over much of the southern U.S.
This will increase mid level southeast winds, and upper level
south/southwest winds. GFS continues to show some tropical
moisture moving up in this flow for a chance of thunderstorms.
With PWs increasing back to over 1 inch, some flooding may be
possible.
&&
.AVIATION...Valid 28/00Z-29/00Z...
P6SM SCT-BKN020-030 BKN040-060 across all areas through period.
Scattered to numerous 1-3SM TSRA BKN020-030 or 5SM -SHRA BKN010-020
off and on with heaviest precipitation along and west of Rio Grande
Valley. Winds generally east to southeast 5-15G25KTS.
&&
.FIRE WEATHER...
Upper low over Arizona will begin to lift northeast through the next
24 hours. Expect scattered to numerous showers and thunderstorms
over area, especially west of Rio Grande. Temperatures over coming
days will be below normal with relative humidities above 40 percent
lowlands and above 45 percent mountains. Some storms may be strong
or severe with localized flash flooding also possible. Drier, warmer
air will start moving in late Saturday and Sunday with above normal
temperatures expected early next week. Besides some breezy
conditions next couple of days, expect winds to be less than 15 mph.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 62 74 63 73 / 40 50 40 30
Sierra Blanca 56 70 57 68 / 40 40 40 40
Las Cruces 58 72 58 72 / 70 50 40 30
Alamogordo 55 72 56 75 / 40 50 50 40
Cloudcroft 46 52 45 51 / 60 60 60 50
Truth or Consequences 55 71 55 73 / 80 60 60 40
Silver City 52 70 54 70 / 70 40 40 30
Deming 55 72 56 73 / 80 40 50 30
Lordsburg 56 74 57 76 / 40 30 20 20
West El Paso Metro 63 73 63 71 / 50 50 40 40
Dell City 57 71 59 71 / 40 40 40 30
Fort Hancock 61 76 63 72 / 40 40 40 30
Loma Linda 56 69 55 64 / 40 40 50 30
Fabens 60 75 61 72 / 40 40 40 30
Santa Teresa 59 73 61 72 / 60 50 40 40
White Sands HQ 59 70 59 71 / 60 50 40 40
Jornada Range 57 72 58 73 / 70 60 50 40
Hatch 58 73 58 74 / 80 60 50 40
Columbus 57 74 58 74 / 80 40 40 30
Orogrande 58 72 59 73 / 40 50 40 40
Mayhill 50 56 50 54 / 70 60 70 50
Mescalero 51 61 51 61 / 60 60 60 50
Timberon 50 58 48 59 / 60 60 60 50
Winston 48 67 48 65 / 80 60 60 40
Hillsboro 53 71 53 70 / 80 60 60 40
Spaceport 55 71 56 73 / 80 60 50 40
Lake Roberts 48 72 49 70 / 60 40 40 30
Hurley 52 70 54 69 / 70 40 50 30
Cliff 53 74 53 78 / 40 30 30 30
Mule Creek 53 76 54 76 / 30 30 20 30
Faywood 53 71 54 70 / 80 40 50 30
Animas 55 75 57 78 / 30 20 20 20
Hachita 54 74 56 74 / 60 30 30 30
Antelope Wells 55 75 56 77 / 30 20 20 20
Cloverdale 53 76 55 75 / 20 20 10 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for NMZ402-403-407>411.
TX...None.
&&
Hefner/Grzywacz
Hazardous weather outlook, Sep 27, 10:45 AM MST, 16 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1145 AM MDT Wed Sep 27 2017
NMZ401>417-TXZ418>424-281745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1145 AM MDT Wed Sep 27 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight.
Widespread showers and thunderstorms. A few thunderstorms could
produce large hail up to 1.25 inches and wind gusts to 60 mph.
Flash flooding is also possible, mainly west of the Rio Grande
Valley.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered thunderstorms Thursday and Friday, with a few possibly
producing large hail and damaging winds.
Isolated thunderstorms Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
Flash Flood, El Paso
- When
- September 28, 3:19 AM MST to 6:00 AM MST
- Where
- El Paso County, 0.88 mi SSW of Vinton to 3.31 mi ENE of Canutillo
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 31.938, -106.606
Water was knee deep at the intersection of Doniphan and Talbot making the road impassable. Water entered several businesses in this area including Tamales Lupita. Additional deep flooding was reported at the intersection of Doniphan and Redd Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in New Mexico, September 28 to 30, 2017$7.7 million · EF0 · 24 events
- Flood in Texas, September 28 to 29, 2017$20,000 · 1 event
- Dense Fog in Colorado, September 28, 20173 events
- Hail in New Mexico, September 28, 2017$5,000 · 1.75 in hail · 2 events
- Flood in Texas, September 28 to 30, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722185.